Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 46, NWS Midland/Odessa, TX

August 9, 2010Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 9, 2010, 3:06 PM CDT for Jeff Davis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2010, 3:06 PM CDT (20:06 UTC)
Expired
Aug 9, 2010, 6:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 220 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1124 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

647 
WGUS54 KMAF 092006
FFWMAF
TXC243-092300-
/O.NEW.KMAF.FF.W.0046.100809T2006Z-100809T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
306 PM CDT MON AUG 9 2010

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 600 PM CDT

* AT 257 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  THUNDERSTORMS WITH HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING  
  ACROSS PARTS OF THE DAVIS MOUNTAINS. REPORTS FROM THE DAVIS MOUNTAINS
  RESORT INDICATE THAT LOW WATER CROSSING ARE FLOODED WITH OVER 2    
  INCHES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORT DAVIS 
  RESORT...CAMP MITRE PEAK...AND SURROUNDING DRAWS AND ARROYOS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3086 10398 3066 10346 3047 10371 3041 10380
      3041 10385 3052 10440

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 1:55 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 9, 1:55 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 PM CDT MON AUG 9 2010

.DISCUSSION...
MID LEVEL THETA-E RIDGE AXIS HAS AN EWD POSITION TODAY WHICH EXTENDS
ACRS ERN NM S INTO THE TRANS PECOS. REMNANT MCV/S WERE NOTED EARLIER
THIS MORNING...ONE ACRS THE LOWER TRANS PECOS AND ANOTHER IN SE NM.
A WEAKNESS IS NOTED IN 5H HEIGHTS ON NAM12 WHICH IS OPTIMISTIC IN
DEVELOPING PRECIP TODAY ACRS PB. WEAK SFC TROF REMAINS W WITH WEAK
5H WLY WINDS. ECMWF HAS BEEN VERY PERSISTENT TOO IN DEVELOPING
PRECIP ACRS PB TODAY. THUS SCT POPS ARE SUFFICIENT WITH HIEST POPS
WARRANTED ACRS MTNS AND SE NM...ISOLD/SLGHT CHC ELSEWHERE. 12Z MAF
SOUNDING SHOWS PW/S OVER 1.5" AND WITH MENTIONED LIGHT WINDS AT
5H STORM MOVEMENT MAY BE ON THE SLOW SIDE AND AT LEAST LOCALLY
HEAVY RAIN IS A CONCERN. 0-6KM BULK SHEAR DOES INCREASE TO 20-25KT
BY 21Z PER NAM12/GFS SO A FEW STRONG STORMS WILL POSSIBLE TOO.
CENTER OF THE SUBTROPICAL RIDGE WILL APPEAR ACRS SRN NM TUE WHICH
WILL HOLD A WEAK W-NW MID LEVEL COMPONENT ACRS NW CWFA AND AS SUCH
THAT WILL BE THE FAVORED AREA FOR PRECIP TUE PM. POPS ARE ORIENTED
IN THAT FASHION AND ONLY MINOR CHANGES ARE NEEDED. WED STR BUILDS
NWD INTO CNTRL NM WHICH FAVORS MORE OF NE MID LEVEL WIND ACRS PB
AND N ACRS SE NM SO AGAIN BEST CHANCE OF TSTMS WILL BE ACRS THE
NW...BUT EVEN THAT WILL BE LOW END SLGHT CHANCE. VERY SIMILAR
PATTERN THUR. NOT A LOT OF CHANGE IN 85H TEMPS TUE-THUR WITH U20S
C ACRS PB AND AROUND 30C ACRS UPPER TRANS PECOS/SE NM. CLOUDS IN
THE AFTERNOON TUE ACRS NW CWFA MAY HELP TEMPER HIGHS A FEW DEGREES
BUT WED/THUR PARTLY CLOUDY SKIES AT BEST FOR ALL AREAS. 85H
THERMAL RIDGE TO BE A LITTLE MORE PROMINENT FRI SO HOT DRY
CONDITIONS WILL CONTINUE. SAT A STRONG MID LEVEL TROF WILL PASS
INTO THE GREAT LAKES REGION PUSHING A FRONT S INTO PANHANDLE...BUT
MOSTLY LIKELY NOT ENUF PUSH TO MAKE IT INTO PB...POSSIBLY NEARING
THE N SUN PM IF ENUF CONVECTION CAN DEVELOP ALONG FRONT IN THE
PANHANDLE. SUNDAY/MONDAY LOCATION OF STR IS IN QUESTION AND ATTP
WILL GO WITH A PERSISTENCE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  99  73  98  /  20  10  10  10
CARLSBAD NM                69 100  70 100  /  30  20  20  10
DRYDEN TX                  74  97  74  98  /  20  10  10  10
FORT STOCKTON TX           72 100  72 101  /  30  10  10  10
GUADALUPE PASS TX          69  92  69  93  /  30  30  30  10
HOBBS NM                   68  99  69 100  /  30  20  20  10
MARFA TX                   63  93  60  93  /  40  20  20  10
MIDLAND INTL AIRPORT TX    72 100  71 100  /  20  10  10  10
ODESSA TX                  73 100  74 101  /  30  10  10  10
WINK TX                    73 103  73 103  /  30  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Aug 9, 1:02 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
102 PM CDT MON AUG 9 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
102 PM CDT MON AUG 9 2010 /1202 PM MDT MON AUG 9 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS
AFTERNOON AND THIS EVENING ACROSS WEST TEXAS AND SOUTHEAST NEW
MEXICO. THE MAIN CONCERN WITH THE THUNDERSTORMS WILL BE LOCALLY
HEAVY RAINFALL WHICH COULD RESULT IN LOCALIZED FLASH FLOODING.

ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS
COULD REACH NEAR SEVERE LIMITS PRODUCING BRIEF WIND GUSTS TO 60
MPH AND QUARTER SIZE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 9, 1:27 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
127 PM CDT MON AUG 9 2010

TXZ080-091900-
MARFA PLATEAU-
127 PM CDT MON AUG 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTH CENTRAL PRESIDIO COUNTY UNTIL 200 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER CENTRAL
PRESIDIO COUNTY 20 MILES SOUTHWEST OF MARFA NEAR FARM TO MARKET ROAD
2810 AT 126 PM CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, Aug 9, 1:33 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
133 PM CDT MON AUG 9 2010

TXZ074-091900-
DAVIS/APACHE MOUNTAINS AREA-
133 PM CDT MON AUG 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING CENTRAL JEFF DAVIS COUNTY UNTIL 200 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED NEAR
MCDONALD OBSERVATORY AT 133 PM CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, Aug 9, 2:26 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT MON AUG 9 2010

TXZ074-075-092000-
PECOS-DAVIS/APACHE MOUNTAINS AREA-
226 PM CDT MON AUG 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTH CENTRAL BREWSTER AND WEST CENTRAL PECOS
COUNTIES UNTIL 300 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED NEAR HOVEY AT
225 PM CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL...HEAVY RAIN WITH POSSIBLE LOCALIZED FLOODING...AND
DEADLY LIGHTNING ARE POSSIBLE.

&&
Special weather statement, Aug 9, 2:45 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT MON AUG 9 2010

TXZ074-075-092015-
PECOS-DAVIS/APACHE MOUNTAINS AREA-
245 PM CDT MON AUG 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL JEFF DAVIS...NORTH CENTRAL BREWSTER
AND WEST CENTRAL PECOS COUNTIES UNTIL 315 PM CDT...

SCATTERED THUNDERSTORMS WITH HAIL AND GUSTY WINDS WERE LOCATED NEAR
HOVEY...IN OPEN COUNTRY 25 MILES NORTHWEST OF HOVEY...AND 10
MILES EAST OF HOVEY AT 243 PM CDT...MOVING NORTHEAST AT 5 MPH.

THESE STORMS WILL ALSO PRODUCE VERY HEAVY RAINFALL WHICH COULD
RESULT IN LOCALIZED FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&
Special weather statement, Aug 9, 3:05 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
305 PM CDT MON AUG 9 2010

TXZ074-092030-
DAVIS/APACHE MOUNTAINS AREA-
305 PM CDT MON AUG 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHWESTERN BREWSTER AND SOUTHEASTERN JEFF DAVIS
COUNTIES UNTIL 330 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER CAMP MITRE
PEAK AT 305 PM CDT...MOVING NORTHEAST AT 5 MPH.

LOCALLY HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:09 AM CDTAreal Flood AdvisoryMAFLoving, Reeves111 min
Aug 9, 1:41 PM CDTSevere Thunderstorm WarningMAFJeff Davis64 min
Aug 9, 2:19 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio56 min
Aug 9, 2:54 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Pecos3 hr
Aug 9, 3:22 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
Aug 9, 4:00 PM CDTSevere Thunderstorm WarningMAFPecos39 min
Aug 9, 4:23 PM CDTSevere Thunderstorm WarningMAFBrewster48 min
Aug 9, 4:59 PM CDTSevere Thunderstorm WarningMAFBrewster61 min

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.